1. Health
Send to a Friend via Email
When Drug Side Effects Get Out Of Hand
Side Affects of Medicines Can Be Deadly Business

by Mary Shomon

Jan 8, 2002 -- Last week, on New Year's Day, I was prescribed an antibiotic, Tequin (gatifloxacin), at a "Doc in the Box" urgent care walk-in clinic for a sinus infection.
Related Information
MedWatch
Have you ever had a bad reaction to your thyroid medicines?
Join in the Discussion Now
By January 2, I was having dizziness, tingling in my hands and knees, pains in my legs, weakness in my arms and legs. By January 3, shortness of breath started. I thought my symptoms might be related to my sinus infection, until I realized that they went away at night, and would start up again about an hour after taking my morning Tequin pill. On January 4, I took my Tequin, the symptoms started up again, and I called the doctor, who told me to stop taking it further, and switched me to a more benign antibiotic. In the meantime, after four days in my system, I started having worsening shortening of breath, and difficulty swallowing, so I took two Benadryl, and called the doctor. He suggested a trip to the emergency room to see if I was having a potentially life-threatening anaphalactic allergic reaction.

I was not having a reaction that could close off my airway, but my airway was swollen, and I was kept on Benadryl for two days. In the meantime, the tingling, numbness, difficulty swallowing and other neurological symptoms continued. By January 5, I was feeling horrible, my memory was shot, and the tingling, numbness and diziness was still full steam. After a night-time emergency call to my regular physician, she suggested that I take some clonazepam (Klonopin), a mild tranquilizer, to see if that could calm down the overreactive nervous system. Amazingly, within minutes, that calmed down the symptoms. The tranquilizer was soothing the nerves that had gotten aggravated by the Tequin reaction. At my doctor's recommendation, I've remained on the Klonopin since that time, while the symptoms gradually have subsided and finally gone away.

What I had was a dangerous -- and even potentially life-threatening-- drug reaction. Who knows what might have happened had I not taken the Benadryl -- an antihistimine -- when the shortness of breath and airway constriction began? What sorts of neurological implications could I have faced if I had stayed on a full 10-day course of Tequin?

Tequin is the brand name for gatifloxacin, one of the family of floroquinolone family of antibiotics. Others in this family include the now famous Cipro (ciprofloxacin), plus Floxin (ofloxacin), Levaquin (levofloxacin), and others.

Dizziness, headaches, seizures and psychosis are well known "adverse" effects of these antibiotics. What is not considered common in the literature, but is outlined in many patient forums and in a medical study of the side effects, is the various other neurological symptoms of these drugs, that can occur in as many as7% of patients. These symptoms include pins and needles, numbness, tingling, muscle and joint pain, palpitations, malaise, panic attacks, and anxiety. (Peripheral Neuropathy Associated with Fluoroquinolones, Jay S. Cohen, The Annals of Pharmacotherapy, 2001 December, Volume 35)

While the "Doc in the Box" doctor recognized that I was having some sort of reaction to the drug, he seemed someone incredulous that the symptoms were as debilitating as they were. My regular physician, however, knew immediately what I was going through. She herself had taken Tequin in the past, and said after two days of Alzheimer's-like cognitive effects, discontinued the drug. She immediately suggested the use of the clonazepam to help counteract the effects, which was a success in my case.

Reporting Adverse Reactions

I went ahead and decided that I should file an adverse effects report, because the FDA and drug companies should be held accountable for the negative effects of drugs, some of which are rushed through the approval process, leaving patients like msyelf to experience potentially debilitating side effects. So, when it comes to an adverse drug reaction, what do you do?

In 1993, the Food and Drug Administration (FDA) launched a major program, MedWatch, that was meant to encourage health professionals to increase their submission of adverse reaction reports. If you think you are having an adverse reaction to any drug, you should always report it to your doctor, so you can be switched to a safer drug, or a reduced dosage, to help alleviate your adverse response. More reporting of adverse effects will help save people's lives and health, by making doctors and patients aware of the potential effects of medicines.

MedWatch is the Food and Drug Administration's (FDA) program for reporting serious reactions and problems with medical products, such as drugs and medical devices. If you or someone in your family has experienced a serious reaction to a drug or medical product, you are encouraged to take the reporting form (PDF format) to your doctor. Your health care provider can provide clinical information based on your medical record that can help us evaluate your report. To get a hard copy, call MedWatch at 1-800-332-1088, and one will be sent by mail or fax. You can also submit the form by fax to MedWatch's fax number, 1-800-332-0178.

However, for a variety of reasons, you may not wish to have the form filled out by your health care provider, or your health care provider may choose not to complete the form. Your health care provider is NOT required to report to the FDA. In these situations, you may complete the Online Reporting Form yourself via the internet.

You will receive an acknowledgement from FDA after they receive your report. You will be personally contacted only if they need additional information.

If you would prefer to report your adverse experience by telephone, or if you have a complaint about a medical product, please call:

FDA Office of Emergency Operations: 301-443-1240

If you have additional questions about the medical product which caused your problem, or if you need additional hard-copy MedWatch reporting forms, call:

FDA Toll Free: 888-463-6332 [888-INFO-FDA]

What About Thyroid Drug Reactions

Most physicians will tell you that thyroid hormone replacement drugs like levothyroxine are safe. But even these so-called safe drugs have a host of known symptoms, and many othe rpatients may have adverse effects that, because they aren't reported, go unknown by the majority of doctors and patients. Taking too much levothyroxine can cause a variety of symptoms of overdose, including:
  • chest pain
  • nervousness, anxiety
  • insomnia, trouble sleeping
  • tremor
  • rapid heartbeat
  • nausea
  • headache
  • fever
  • sweating
  • shortness of breath
  • heat intolerance
  • irregular menstrual period
  • increased appetite
  • weight loss
  • diarrhea
  • abdominal pain
Other side effects some people can experience from levothyroxine include:
  • an allergic reaction (such as difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives). If you have such a reaction, go to an emergency room right away, or call 911.
  • vomiting
  • chest pain
  • irregular heartbeat
  • shortness of breath.
  • tremor, nervousness, or irritability;
  • headache;
  • insomnia;
  • diarrhea, changes in appetite, or weight loss;
  • leg cramps;
  • menstrual irregularities
  • fever, sweating, or heat sensitivity.
And patients have reported NUMEROUS other supposed side effects from thyroid medications.

If you have adverse reactions to your thyroid drugs, or to any drugs, it's important to encourage your physicians to file a report. But if your doctor won't file a report -- which is likely, as many of them have quite cozy relationships with the manufacturers of the their favorite drugs -- then it is up to you to file a report, and make your concerns known. Only this way will some of the lesser-known symptoms of drugs -- including the so-called "safe" thyroid drugs -- become known.


Hear Recorded Thyroid Information from Mary Shomon, or Schedule a Live Call by Phone!



YOU CAN STAY INFORMED ON THE LATEST THYROID DISEASE INFORMATION

Whether it's a free email newsletter or report about thyroid disease, the latest books that help you live well with your thyroid condition, or support and information from fellow thyroid patients, you'll find a variety of resources here at the About Thyroid site.

You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.